Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Maximum principle and convergence of central schemes based on slope limiters

Authors: Orhan Mehmetoglu and Bojan Popov
Journal: Math. Comp. 81 (2012), 219-231
MSC (2010): Primary 65M12; Secondary 65M08
Published electronically: May 16, 2011
MathSciNet review: 2833493
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A maximum principle and convergence of second order central schemes is proven for scalar conservation laws in dimension one. It is well known that to establish a maximum principle a nonlinear piecewise linear reconstruction is needed and a typical choice is the minmod limiter. Unfortunately, this implies that the scheme uses a first order reconstruction at local extrema. The novelty here is that we allow local nonlinear reconstructions which do not reduce to first order at local extrema and still prove maximum principle and convergence.

References [Enhancements On Off] (What's this?)

  • 1. Paul Arminjon and Marie-Claude Viallon.
    Généralisation du schéma de Nessyahu-Tadmor pour une équation hyperbolique à deux dimensions d'espace.
    C. R. Acad. Sci. Paris Sér. I Math., 320(1):85-88, 1995. MR 1320837 (95j:65115)
  • 2. Ivan Christov and Bojan Popov.
    New non-oscillatory central schemes on unstructured triangulations for hyperbolic systems of conservation laws.
    J. Comput. Phys., 227(11):5736-5757, 2008. MR 2414928 (2009d:65102)
  • 3. Ami Harten, Björn Engquist, Stanley Osher, and Sukumar R. Chakravarthy.
    Uniformly high-order accurate essentially nonoscillatory schemes. III.
    J. Comput. Phys., 71(2):231-303, 1987. MR 897244 (90a:65199)
  • 4. Ami Harten and Stanley Osher.
    Uniformly high-order accurate nonoscillatory schemes. I.
    SIAM J. Numer. Anal., 24(2):279-309, 1987. MR 881365 (90a:65198)
  • 5. G.-S. Jiang, D. Levy, C.-T. Lin, S. Osher, and E. Tadmor.
    High-resolution nonoscillatory central schemes with nonstaggered grids for hyperbolic conservation laws.
    SIAM J. Numer. Anal., 35(6):2147-2168 (electronic), 1998. MR 1655841 (99j:65145)
  • 6. Guang-Shan Jiang and Eitan Tadmor.
    Nonoscillatory central schemes for multidimensional hyperbolic conservation laws.
    SIAM J. Sci. Comput., 19(6):1892-1917 (electronic), 1998. MR 1638064 (99f:65128)
  • 7. Alexander Kurganov and Eitan Tadmor.
    New high-resolution central schemes for nonlinear conservation laws and convection-diffusion equations.
    J. Comput. Phys., 160(1):241-282, 2000. MR 1756766 (2001d:65135)
  • 8. Haim Nessyahu and Eitan Tadmor.
    Nonoscillatory central differencing for hyperbolic conservation laws.
    J. Comput. Phys., 87(2):408-463, 1990. MR 1047564 (91i:65157)
  • 9. Stanley Osher and Eitan Tadmor.
    On the convergence of difference approximations to scalar conservation laws.
    Math. Comp., 50(181):19-51, 1988. MR 917817 (89m:65086)
  • 10. Bojan Popov and Ognian Trifonov.
    One-sided stability and convergence of the Nessyahu-Tadmor scheme.
    Numer. Math., 104(4):539-559, 2006. MR 2249677 (2008c:65221)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M08

Retrieve articles in all journals with MSC (2010): 65M12, 65M08

Additional Information

Orhan Mehmetoglu
Affiliation: Department of Mathematics, Texas A&M University, 3368 TAMU, College Station, Texas 77843

Bojan Popov
Affiliation: Department of Mathematics, Texas A&M University, 3368 TAMU, College Station, Texas 77843

Received by editor(s): May 13, 2010
Received by editor(s) in revised form: September 9, 2010, and December 3, 2010
Published electronically: May 16, 2011
Additional Notes: This material is based on work supported by the National Science Foundation grant DMS-0811041. This publication is based on work partially supported by Award No. KUS-C1-016-04, made by King Abdullah University of Science and Technology (KAUST)
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society